• Side effects

    Asked by Cityblue on Monday, November 21, 2016

    Side effects

    My hubby is on day 8 after his first chemo. Extreme fatigue and lower back pain hit on the evening of day 5. He can't sleep even though he's so tired. Does anyone have advice for either the fatigue or pain? How long do these side effects last is the next question? Any advice much appreciated.

    9 Answers from the Community

    9 answers
    • geekling's Avatar
      geekling

      There are a lot of variables.

      Some people have trouble eating on chemotherapy drugs which makes them weaker. If you have a juicer, try a mineral rich combo of 3 celery sticks, a whole cucumber, and a small bunch of parsley. This neutral tasting combo has lots of minerals which chemotherapy seems to strip away.

      Or chop up a stalk celery into small bits, dice up half a cucumber, mix in bits of fresh parsley and toss. Sliced a couple of cherry tomatoes for color and add to the mix. Top lightly with turmeric powder until you can barely see the color sprinkled. Add, if possible, a dash of coriander and cumin and serve.

      The purpose is to refresh and revitalize. Make sure your hubby is not becoming dehydrated.

      All things, including how exhausted he feels, will pass. Best wishes.

      3 months ago
    • cllinda's Avatar
      cllinda

      His blood counts may be down from the chemo. Call the office and see what they say. They may give him something to help him sleep, or suggestions of what to eat and when.

      And no question is ever dumb to the nurses that work in the chemo section. They will guide you and your husband through this.

      3 months ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      Definitely, I would call the oncologist''s office and tell them. They may have some solutions.

      I agree with cllinda, no question is too dumb or irrelevant.

      3 months ago
    • lh25's Avatar
      lh25

      Chiming in on calling the office. I was told over and over that they would WAY rather get a question that was easy to answer then have me come on for a treatment and say "oh by the way, I've noticed_____ for several days now.".

      I had significant leg pain after my chemo, and get the unable to sleep part. They had me take a pain killer and that helped a lot. I learned that they have seen most side effects and could offer treatment for most of them.

      For the fatigue, moving around helps. It's a little counter-intuitive, but just taking a lap around the house made me feel a little better.

      Hope you get answers and help.

      3 months ago
    • BoiseB's Avatar
      BoiseB

      I agree that you should first call your oncologist. When you Dr. to refer you to a dietitian. Different chemo cocktails drain your system of different nutrients a dietitian can help you balance your diet to replace these nutrients. Also ask your Dr. about acupuncture and massage to relieve the pain and insomnia. Hypnotism and body awareness services are available at my medical center. My medical center also gave ever cancer patient relaxation tapes. I do believe some tapes are available on Amazon.

      3 months ago
    • Schlegel's Avatar
      Schlegel

      Call your oncologist. They are usually free with the pain med, and someone who needs it will not become addicted. As for the fatigue, this sounds crazy, but the experts say exercise helps.

      3 months ago
    • Kellybird's Avatar
      Kellybird (Best Answer!)

      Did he by any chance get the neulasta shot or patch on his arm? At about that time after chemo I get really bad back pain, like stabbing pains in my lower back. It happens every time I get teh neulasta so now I at least know what its from. I take one oxycodone only when I am in bad pain for the day and it does help some.

      3 months ago
    • SueRose's Avatar
      SueRose

      The decadron steroid from chemo amps me up and I am restles with the hot and cold flashes all night long. Last night I took a benedryll and slept really well. I drink a lot of water to help my stomach too.

      3 months ago
    • rene2's Avatar
      rene2

      I know this post is from 3 months ago and my answer won't apply to the original poster, but it may help someone else who sees this thread. My oncologist told me the Neulasta causes bone and joint pain and that her patients have reported that Claritin helps those symptoms better than anything else. I had forgotten this bit of information and about 3 days after the Neulasta shot I suddenly had shooting pains up my back and down my legs. It got really bad and scared me. Then I remembered the Claritin and I took it. Huge difference! I took it with two Motrin and the pain subsided significantly. I took the Claritin for 4 days and then stopped. I took only the Claritin after my next treatment and shot and the pains were much milder. I just decided to take the Claritin every day throughout my treatment and I really had almost no pains from the Neulasta shot after that.

      9 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more non-hodgkin lymphoma (nhl) questions.  Also, don't forget to check out our Non-Hodgkin Lymphoma (NHL) page.